Alert archive / Mississippi / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 255, NWS Memphis, TN

May 28, 2010McNairy County, Tennessee; Alcorn County, Prentiss County, Tippah County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 28, 2010, 8:42 PM CDT for McNairy County, Tennessee; Alcorn County, Prentiss County, Tippah County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2010, 8:42 PM CDT (01:42 UTC)
Expired
May 28, 2010, 9:30 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Alcorn County, MS, Prentiss County, MS, Tippah County, MS, McNairy County, TN

The radar

The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2010-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2010-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1902 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:46 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 28, 6:46 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
646 PM CDT FRI MAY 28 2010

.DISCUSSION...

UPDATED FOR 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 248 PM CDT FRI MAY 28 2010/

DISCUSSION...

SKIES ARE PARTLY CLOUDY OVER MUCH OF THE FORECAST AREA THIS
AFTERNOON WITH TEMPERATURES IN THE 80S. A FEW SHOWERS CAN FOUND
OVER NORTHEAST MISSISSIPPI AT THIS TIME.

THE MAIN FEATURE WHICH WILL INFLUENCE THE WEATHER FOR THE NEXT
SEVERAL DAYS IS AN UPPER LEVEL LOW WHICH IS MOVING INTO MIDDLE
TENNESSEE THIS AFTERNOON. THE LOW IS EXPECTED TO TRACK SOUTH OVER
THE HOLIDAY WEEKEND AND REACH THE GULF COAST BY SUNDAY MORNING. AS
A RESULT...THERE WILL BE SCATTERED THUNDERSTORMS ACROSS THE
FORECAST THROUGH THE MEMORIAL DAY WEEKEND MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. AS WITH THUNDERSTORMS THAT
OCCUR DURING THE SUMMERTIME...THERE COULD BE AN ISOLATED SEVERE
THUNDERSTORMS WHICH PRODUCES DAMAGING WINDS AND POSSIBLY SOME
LARGE HAIL.

BY MONDAY...THE UPPER LEVEL LOW WEAKENS AND WILL NOT PLAY AS BIG A
ROLE IN THE WEATHER FOR THE FORECAST AREA. A WEAK COLD FRONT WILL
MOVE SLOWLY THROUGH THE REGION STARTING MONDAY NIGHT TRIGGERING MORE
SCATTERED THUNDERSTORMS FOR FOR MONDAY THROUGH WEDNESDAY. THE COLD
FRONT WILL RETREAT BACK NORTH AS A WARM FRONT ON THURSDAY AND THEN
MOVE BACK SOUTH AS A COLD FRONT FOR THURSDAY NIGHT AND FRIDAY
WHICH MEANS MORE SCATTERED THUNDERSTORMS FOR MUCH OF THE UPCOMING
WEEK.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGHOUT THE NEXT 7 DAYS.

&&

.AVIATION...

00Z TAF CYCLE

A WEAK BOUNDARY IS PUSHING SOUTH THROUGH THE AREA. AT 28/23Z THE
BOUNDARY WAS LOCATED FROM ABOUT UNION CITY TO MEMPHIS TO FORREST
CITY. ISOLD-SCT TSRAS HAVE DEVELOPED ALONG AND SOUTH OF THIS
BOUNDARY...INCLUDING KMKL AND KTUP AREAS...AND THESE WILL
DISSIPATE AROUND 02Z OR SO. SOME PATCHY FOG IS POSSIBLE AT KJBR
AND KTUP AS WELL FROM 29/09Z-29/13Z. KMEM AND KJBR WILL BE VFR
OVERNIGHT. MORE DIURNAL SHRAS AND TSRAS WILL OCCUR AFT 29/18Z ONCE
AGAIN. NE WINDS 8-10 KTS WILL DIMINISH TO AROUND 5 KTS BY 29/02Z.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  86  68  87 /  20  40  20  40
MKL  64  84  64  85 /  20  40  20  40
JBR  64  85  65  87 /  10  40  20  40
TUP  67  85  66  86 /  30  50  20  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 28, 7:41 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE MEMPHIS TN
741 AM CDT FRI MAY 28 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-291345-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
741 AM CDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE AREA. DAMAGING
WINDS IN EXCESS OF 60 MPH AND LARGE HAIL WILL BE THE MOST LIKELY
SEVERE WEATHER THREATS. HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING WILL BE POSSIBLE AS WELL WITH SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING THROUGH THE REMAINDER OF THE WEEKEND AND
POSSIBLY EVEN INTO NEXT WEEK. THE PRIMARY THREATS WILL AGAIN BE
LOCALIZED DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE
NEEDED THIS AFTERNOON AND EVENING. ADDITIONAL LOCALIZED SKYWARN
ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND EVENING HOURS
THROUGH THE WEEKEND AND INTO NEXT WEEK.

JLH

In the hours before

Special weather statement, May 28, 3:29 PM CDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT FRI MAY 28 2010

MSZ002-003-TNZ089-282115-
BENTON MS-MARSHALL MS-FAYETTE TN-
329 PM CDT FRI MAY 28 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  NORTHWESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  CENTRAL FAYETTE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES WEST OF SOMERVILLE AT 329 PM CDT...
MOVING SOUTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN BENTON...FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, May 28, 6:14 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
614 PM CDT FRI MAY 28 2010

TNZ052-282345-
MADISON TN-
614 PM CDT FRI MAY 28 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 PM CDT FOR...

  MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER BEMIS AT 615 PM CDT...MOVING SOUTHWEST
AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN MADISON COUNTY...INCLUDING LOCATIONS NEAR JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 28, 7:06 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
706 PM CDT FRI MAY 28 2010

MSZ003-TNZ089-090-290030-
BENTON MS-FAYETTE TN-HARDEMAN TN-
706 PM CDT FRI MAY 28 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 PM CDT FOR...

  NORTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER LAGRANGE AT 707 PM CDT...MOVING SOUTH
AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN BENTON...FAYETTE AND HARDEMAN COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, May 28, 8:05 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT FRI MAY 28 2010

MSZ004-290130-
TIPPAH MS-
805 PM CDT FRI MAY 28 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 830 PM CDT FOR...

  SOUTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTHEAST OF RIPLEY AT 806 PM CDT...
MOVING SOUTHWEST AT 20 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN TIPPAH COUNTY...INCLUDING LOCATIONS NEAR RIPLEY...SHOULD
MONITOR THIS STORM CLOSELY.
Local storm report, May 28, 8:12 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
812 PM CDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 E GRAND JUNCTION      35.05N 89.17W
05/28/2010  E0.75 INCH       HARDEMAN           TN   PUBLIC

0730 PM     HAIL             1 NNE GRAND JUNCTION    35.06N 89.18W
05/28/2010  E1.00 INCH       HARDEMAN           TN   PUBLIC

0734 PM     HAIL             1 NW SALTILLO           35.39N 88.22W
05/28/2010  E0.75 INCH       HARDIN             TN   TRAINED SPOTTER

&&

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:12 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy48 min
May 28, 7:15 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman22 min
May 28, 7:55 PM CDTFlash Flood WarningMEGDecatur2 hr
May 29, 10:33 AM CDTRiver Flood AdvisoryMEGLauderdale, Tipton72 hr
May 29, 10:37 AM CDTRiver Flood AdvisoryMEGDyer, Lake, Lauderdale45 hr
May 28, 7:33 PM CDTSevere Thunderstorm WarningMEGTishomingo42 min
May 28, 8:33 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe, Pontotoc42 min
May 28, 9:15 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe45 min
May 28, 9:54 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall51 min
May 28, 10:22 PM CDTSevere Thunderstorm WarningMEGMarshall33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2010Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.